MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SMF STEM WITH STIKTITE SZ 2; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 71352502
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Pain (1994); Loss of Range of Motion (2032); Metal Related Pathology (4530); Swelling/ Edema (4577)
Date of Event 06/23/2020
Type of Reportable Event Serious Injury
Event or Problem Description
*us legal sfm* it was reported that, after a right hip thr construct had been implanted on (b)(6) 2012, the plaintiff experienced pain, metallosis, elevated ion levels and a great trochanteric fracture.A revision surgery was performed on (b)(6) 2020 to treat this adverse event; the stem, neck, femoral head and insert were explanted.Upon revision, the surgeon noticed a cloudy fluid in the joint.The plaintiff´s outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation.The images provided were reviewed and could not confirm the metallosis.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported symptoms could not be definitively concluded and, given the significant medical history including weakness and traumatic falls, it is most likely multi-factorial and the implantation angles impact of the reported symptoms could not be ruled out.The intra-op finding of cloudy fluid does not solely support a diagnosis of metallosis and pathology reports were not provided.Additionally, the op-reports did not provide insight into the reported gt fracture other than the orif performed and capsule reapproximation.Although elevated plasma metal ions were noted on lab reports prior to the revision, it could not be concluded that there was a mal-performance of the implants based on the information provided.The assessed patient impact was the reported pain, elevated metal ion levels, swelling, gt fracture, decreased rom, and cloudy-fluid finding which was referred to as metallosis in the operative diagnosis along with the revision, and an expected transient post-op convalescence phase including pt.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to material in use or patient reaction.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported pain, metallosis, elevated ion levels and the greater trochanteric fracture could not be definitively concluded and is most likely multi-factorial and cannot rule out the implantation angles impact of the reported symptoms.The intra-op finding of cloudy fluid does not solely support a diagnosis of metallosis and pathology reports were not provided.Additionally, the op-reports did not provide insight into the reported gt fracture other than the orif performed.Although elevated plasma metal ions were noted on lab reports prior to the revision, it could not be concluded that there was a mal-performance of the implants based on the information provided.The assessed patient impact was the reported pain, elevated metal ion levels, fracture, and cloudy-fluid finding which was referred to as metallosis in the operative diagnosis along with the revision, and an expected transient post-op convalescence phase.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to material in use or patient reaction.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported symptoms could not be definitively concluded and, given the significant medical history including weakness and traumatic falls, it is most likely multi-factorial and the implantation angles impact of the reported symptoms could not be ruled out.The intra-op finding of cloudy fluid does not solely support a diagnosis of metallosis and pathology reports were not provided.Additionally, the op-reports did not provide insight into the reported gt fracture other than the orif performed and capsule reapproximation.Although elevated plasma metal ions were noted on lab reports prior to the revision, it could not be concluded that there was a mal-performance of the implants based on the information provided.The assessed patient impact was the reported pain, elevated metal ion levels, swelling, gt fracture, decreased rom, and cloudy-fluid finding which was referred to as metallosis in the operative diagnosis along with the revision, and an expected transient post-op convalescence phase including pt.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to material in use or patient reaction.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a right hip thr construct had been implanted on (b)(6) 2012 pelvis swelling, decreased range of motion and a great trochanteric fracture.A revision surgery was performed on (b)(6) 2020 to treat this adverse event; the stem, neck, femoral head and insert were explanted.The trochanteric fracture was internally fixed using #5 ticron tag sutures through a bony bridge.Upon revision, the surgeon noticed a cloudy fluid in the joint consistent with metallosis.After revision surgery, the plaintiff attended physical therapy to improve strength, endurance and balance in her right leg.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode, the device was found to be disassembled, rendering the device inoperable.However, the clinical/medical evaluation established that elevated plasma metal ions were noted on the lab reports and that support the complaint.Also, the medical evaluation concluded that based on the information provided, the clinical root cause of the reported symptoms could not be definitively concluded and, given the significant medical history including weakness and traumatic falls, it is most likely multi-factorial and the implantation angles impact of the reported symptoms could not be ruled out.The intra-op finding of cloudy fluid does not solely support a diagnosis of metallosis and pathology reports were not provided.Additionally, the op-reports did not provide insight into the reported gt fracture other than the orif performed and capsule reapproximation.Although elevated plasma metal ions were noted on lab reports prior to the revision, it could not be concluded that there was a mal-performance of the implants based on the information provided.The assessed patient impact was the reported pain, elevated metal ion levels, swelling, gt fracture, decreased rom, and cloudy-fluid finding which was referred to as metallosis in the operative diagnosis along with the revision, and an expected transient post-op convalescence phase including pt.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.The lab analysis concluded and confirmed that the stiktite surfaces of the titanium alloy smf stem exhibited signs of bone ingrowth, indicating that the stem was well fixed inside the proximal femoral canal, as designed.Scratches and scarring along the opening of the female taper region, as well as an appearance of corrosion, fretting, and discoloration inside the female taper were observed.Some of the scratches and scarring along the outer portion of the opening of the female taper showed signs of sharp peaks still intact, which indicates that they were likely caused by an instrument during the removal process.The scarring and scratches along the inside of the opening of the female taper (mostly visible in the medial and lateral edges) were void of any sharp peaks, indicating that the peaks were worn down over time.Deep gouging with peaks still intact along the medial wall of the stem were possibly caused by an instrument during the removal process.The cobalt chromium alloy modular neck exhibited signs of corrosion, fretting, and discoloration along the stem taper region, all void of peaks.The 12/14 femoral head taper region appeared pristine.Fretting, pitting, corrosion, and foreign debris were observed with the sem.The edax reports revealed metal transfer and oxidation.The expected fretting observed on the taper surfaces of the modular neck was likely due to contact between the neck and stem taper during insertion of the neck into the stem, subsequent in-vivo fatigue loading, and/or removal of the neck from the stem.The oxinium femoral head showed scratching and scarring along the articulating surface, as well as on the flat surface near the opening of the female taper region.A few deep scars broke through the oxide layer and appeared to have several peaks intact; these were more than likely caused by an instrument during the removal process.Faint, radial scratches were observed inside the female taper, which may indicate signs of strong fixation between the head and the modular neck interface, as designed.No evidence of deviation in processing or material found for the retrieved items.Destructive testing was not performed during this examination.A review of complaint history for the part number over the past 24 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are prior actions related this device and metal related adverse events.The devices involved in the action were voluntary removed from the market for further evaluation.A contribution of the device to the reported event could be corroborated as a revision surgery was performed to treat the metal related adverse event.Possible causes could include but are not limited to loads applied to the junction, patient activity, patient condition or wear of the device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated modular neck, stem and femoral head were returned and evaluated.The visual inspection did not confirm the stated failure mode.However, the device was found to be disassembled, rendering the device inoperable.The reported liner, acetabular shell and screws were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the clinical root cause of the reported symptoms could not be definitively concluded and, given the significant medical history including weakness and traumatic falls, it is most likely multi-factorial and the implantation angles impact of the reported symptoms could not be ruled out.The intra-op finding of cloudy fluid does not solely support a diagnosis of metallosis and pathology reports were not provided.Additionally, the op-reports did not provide insight into the reported great trochanteric fracture other than the open reduction and internal fixation performed and capsule reapproximation.Although elevated plasma metal ions were noted on lab reports prior to the revision, it could not be concluded that there was a mal-performance of the implants based on the information provided.The assessed patient impact was the reported pain, elevated metal ion levels, swelling, great trochanteric fracture, decreased range of motion, and cloudy-fluid finding which was referred to as metallosis in the operative diagnosis along with the revision, and an expected transient post-op convalescence phase.Further patient impact could not be assessed.No further medical assessment could be rendered at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the reported devices revealed similar events for the listed part numbers over the previous 12 months, but no similar events for the batches based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to the femoral head, insert, screws and femoral head and this event.However, for the stem and modular neck, the review concluded that a similar event was identified.The following actions were taken: the occurrence rating was updated, the risk management plans were reviewed and updated, an improved in vitro fretting testing was stablished, the applicable surgical techniques were reviewed to include the instruction to "cleaning and drying before the impaction".Smf stems were obsoleted in the system.Containment actions were taken which prevented distribution of the product.However, on 2019 modular necks were made available to revising surgeons when requested and the defined criteria is met.It was determined that the benefits of using a recalled modular neck during a hip revision surgery to replace an implanted modular neck on a stem that is remaining implanted outweigh the risks of not using a recalled modular neck.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient bone quality, post-operative patient condition, traumatic injury, joint tightness, surgical assembly, abnormal motion over time, irregular implant interaction and neck selection.Corrective and preventive actions were previously initiated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Update, recall number has been added.

Brand Name
SMF STEM WITH STIKTITE SZ 2
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12011030
Report Number1020279-2021-05187
Device Sequence Number4328778
Product Code LPH
UDI-Device Identifier03596010619587
UDI-Public3596010619587
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K080625
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2012
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 01/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/15/2022
Device Catalogue Number71352502
Device Lot Number12KM10531
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer08/27/2021
09/07/2021
10/01/2021
11/04/2021
08/29/2022
01/26/2024
01/26/2024
Initial Report FDA Received Date06/16/2021
Supplement Report FDA Received Date08/31/2021
09/10/2021
10/04/2021
11/07/2021
08/31/2022
01/30/2024
01/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/17/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0945-2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
HIGH OFFSET NEUTRAL MODULAR NECK/71352112; OXINIUM FEM HD 12/14 32MM +0/71343200/11KM06928; R3 20 DEG XLPE ACET LNR 32MM X 52MM/71337652; R3 3 HOLE ACET SHELL 52MM/71335552/12JM15736; REF SPHER HEAD SCREW 30MM/71332530/12HM10600; REF SPHER HEAD SCREW 30MM/71332530/12HM17332
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexFemale